ArticleBMC psychiatry2016
Eosinophilic myocarditis during treatment with olanzapine - report of two possible cases.
Article in BMC psychiatry, 2016. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 10 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
10 citing papers in PubMed, 26 citations in OpenAlex.
- Cardiomyopathy Following Olanzapine Use in an Octogenarian: A Case Report and Literature Review.Cureus · 2026Article
- Sudden cardiac death in young adults and the role of antipsychotic drugs: a multicenter autopsy study.Forensic science, medicine, and pathology · 2026Article
- Thromboembolic events with olanzapine: a systematic review integrating meta-analysis and FAERS database.Frontiers in cardiovascular medicine · 2026Review
- Myocarditis in patients on long-term antipsychotics -mechanism, management and recent updates.Heliyon · 2023Review
- Fluphenazine decanoate-induced bradycardia: A case report.Neuropsychopharmacology reports · 2022Article
- Antipsychotics cardiotoxicity: What's known and what's next.World journal of psychiatry · 2021Review
- Atypical antipsychotics and oxidative cardiotoxicity: review of literature and future perspectives to prevent sudden cardiac death.Journal of geriatric cardiology : JGC · 2021Article
- Association of antipsychotic use with raised eosinophil count.Experimental and therapeutic medicine · 2021Article
- Characteristics and Spectrum of Cardiotoxicity Induced by Various Antipsychotics: A Real-World Study From 2015 to 2020 Based on FAERS.Frontiers in pharmacology · 2021Article
- Management of serious cardiac adverse effects of antipsychotic medications.The mental health clinician · 2017Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
6 authors at 5 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundDrug-induced eosinophilic myocarditis is a life-threatening and frequently overlooked condition. The prevalence of myocarditis in clozapine-treated patients may be as high as 3 %. An association between olanzapine and myocarditis has not previously been described, but given the chemical similarity between olanzapine and clozapine, we hypothesized the existence of such an association. We searched the spontaneous adverse drug reports database of the Danish Health and Medicines Authority for olanzapine and myocarditis in the period from October 21, 1996 to - June 03, 2015. We identified two fatal cases of eosinophilic myocarditis associated with the use of olanzapine. CASE PRESENTATION: Case 1 was a 39-year-old Caucasian man with known substance abuse and schizophrenia. He was found dead in his home. Olanzapine was prescribed at day -54, and dose at time of death was 40 mg/day. Post-mortem toxicological examination demonstrated presence of olanzapine, morphine, venlafaxine and oxazepam. Syringes indicating substance abuse were found in his home. Case 2 was a 36-year-old Caucasian man diagnosed with schizophrenia was found dead unexpectedly. There was no history of substance abuse. Current treatment was olanzapine 20 mg/day +5 mg as PRN (prescribed for almost 4 years), aripiprazole 30 mg/day (prescribed for 6 months) and mirtazapine 30 mg/day (prescribed for 6 months). Both cases of eosinophilic myocarditis were confirmed by autopsy findings and both patients received olanzapine in doses exceeding the recommendations.
conclusionOlanzapine may have contributed to and/or worsened the two reported fatal cases of myocarditis. Additional studies are required to establish a causal link between olanzapine and eosinophilic myocarditis.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.